Minnesota, 2011

Winter Storm in Minnesota, April 19, 2011

April 19, 2011 · NWS ARX · 1 event in 1 county or zone

An area of low pressure tracked from Kansas into lower Michigan from April 19th into the 20th. Enough cold air was in place across southeast Minnesota for the precipitation from this system to fall as snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An area of low pressure tracked from Kansas into lower Michigan from April 19th into the 20th. Enough cold air was in place across southeast Minnesota for the precipitation from this system to fall as snow. Some of this snow was locally heavy with amounts in excess of 6 inches. The highest reported total was 6.7 inches south of Caledonia (Houston County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 19, 3:55 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 19, 3:55 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
455 AM CDT TUE APR 19 2011

.SHORT TERM...TODAY THROUGH THURSDAY

FORECAST CONCERN SQUARELY STORM SYSTEM AFFECTING THE AREA TODAY
THROUGH TOMORROW AND THERMAL STRUCTURE TODAY DICTATING PRECIPITATION
TYPES.

WATER VAPOR SHOWING STRONG MID-LEVEL WAVE EJECTING OUT OF THE FOUR
CORNERS AREA INTO THE PLAINS. AT THE SURFACE...STRENGTHENING
CYCLOGENESIS OVER THE SOUTHERN PLAINS. INCREASING 850MB MOISTURE
TRANSPORT AND ISENTROPIC LIFT AHEAD OF THE MID-LEVEL/SURFACE WAVE
PRODUCING AN EXPANSIVE SHIELD OF PRECIPITATION ACROSS NEB INTO
IA/SOUTHERN MN/FAR SOUTHERN WI. MOST OF THIS PRECIPITATION WAS
FALLING AS RAIN...BUT STRENGTHENING FRONTOGENETIC FORCING ALOFT/SNOW
RATES/COOLING THROUGH THE COLUMN HAS SWITCHED A FEW SITES ACROSS NORTHWEST
IA TO SNOW.

19.00Z NCEP DETERMINISTIC SUITE AS WELL AS THE 19.03Z SREF ALL IN
VERY GOOD AGREEMENT WITH OVERALL SYNOPTIC PATTERN THROUGH THE SHORT
TERM.

VERY COMPLEX WEATHER SCENARIO SETTING TODAY. NAM IS SHOWING
VERY STRONG 850-500MB FRONTOGENETIC FORCING MOVING NORTHEAST ACROSS
THE AREA TODAY AS THE SURFACE LOW LIFTS OUT OF THE SOUTHERN PLAINS
INTO WEST CENTRAL IL BY THIS AFTERNOON. WITH SUCH STRONG
FRONTOGENETIC FORCING/STRONG -15C OMEGA...WILL SEE GOOD/DEEP
DENDRITIC GROWTH ZONE FOR SNOW PRODUCTION THROUGH THE COLUMN.
QUESTION REMAINS ON HOW WARM THE WET BULB TEMPERATURE WILL BE AT THE
SURFACE VERSUS SNOW PRODUCTION/RATE. HAVE TO BELIEVE WITH SURFACE
DEW POINTS ALONG AND NORTH OF I-90 IN THE MID/UPPER 20S SURFACE WET
BULB WILL BE ENOUGH TO SUPPORT SNOW AT THE SURFACE. SNOW TOTALS WILL
BE VERY DEPENDENT ON TEMPERATURE PROFILE NEAR THE SURFACE. WARMER
TEMPERATURE WOULD OF COURSE SEVERELY CUT INTO TOTALS. SO SNOW RATE
VERSUS TEMPERATURE PROFILE IS THE CONCERN TODAY. FOR NOW...HAD TO
SIDE WITH FORCING SIGNAL FOR HIGHER SNOW AMOUNTS. COULD SEE SOME
INCH PER HOUR RATES IN THE SNOW AREA WITH STRONGER FRONTOGENETIC
FORCING...COUPLED WITH SOME 2-7KM MUCAPE HOVERING NEAR 300J/KG FOR
EMBEDDED THUNDER AS WELL. SOME SLEET WILL LIKELY ALSO OCCUR FROM
TIME TO TIME...MAINLY ACROSS THE SOUTH. FARTHER SOUTH...SOUTH OF A
OELWEIN IA-BOSCOBEL LINE...RAIN/SNOW MIX MORE LIKELY FOR VERY LITTLE
SNOW ACCUMULATION. SEE OUR LATEST WINTER STORM WARNING/ADVISORIES
FOR DETAILS AS WELL.

THE LOW WILL LIFT INTO LOWER MICHIGAN TONIGHT WITH DEFORMATION SNOW
LINGERING ACROSS THE AREA....EVENTUALLY TAPERING OFF BY WEDNESDAY
MORNING ST THE LOW LIFTS FARTHER NORTHEAST INTO EASTERN ONTARIO.

HIGH PRESSURE BUILDS INTO THE AREA WEDNESDAY NIGHT FOR A BRIEF DRY
PERIOD.

BY THURSDAY AFTERNOON...ANOTHER AREA OF LOW PRESSURE PUSHES INTO THE
PLAINS. BROAD ISENTROPIC LIFT/MOISTURE TRANSPORT AHEAD OF THE LOW
WILL PUSH RAIN CHANCES INTO THE AREA. WITH DRIER LOWER
LEVELS...KEPT CHANCES CONFINED WEST OF THE MISSISSIPPI RIVER. .

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY

19.00Z GFS/ECMWF SHOW RAIN OVERSPREADING THE AREA THURSDAY NIGHT
THROUGH FRIDAY AS A MID-LEVEL TROUGH MOVES OUT OF THE NORTHERN
PLAINS...COMBINED WITH THE LIFT ASSOCIATED WITH THE SURFACE LOW
MOVING INTO WESTERN MO/IA. RAIN COULD BE MIXED WITH SOME SNOW AT
TIME LATE THURSDAY NIGHT/EARLY FRIDAY MORNING. RATHER
UNSETTLED/SLIGHTLY COOLER THAN NORMAL PATTERN CONTINUES THROUGH THE
REST OF THE EXTENDED PERIOD AS BOTH MODELS INDICATING PROGRESSIVE
FLOW WITH EMBEDDED DISTURBANCES FOR RAIN CHANCES.

&&

.AVIATION...

PRECIPITATION WILL SPREAD ACROSS THE TAF SITES THIS
MORNING...PERSISTING INTO THE EVENINGS HOURS. BIGGEST QUESTION IS
NOT IF PCPN WILL FALL...RATHER WHAT TYPE. GFS/NAM12 WOULD SUGGEST
ENOUGH COOLING IN THE LOW LAYERS OF THE ATMOSPHERE THAT A QUICK
TRANSITION FROM RA TO SN WOULD OCCUR THIS MORNING...WITH SN FOR THE
REST OF THE EVENT. HOWEVER...LATEST RUC13 SUGGESTS THE MIN WETBULB
TEMPS COULD STAY ABOVE FREEZING...LEAVING RASN/RA PTYPE MORE
PROBABLE FOR THE EARLY PART OF THE DAY. PCPN INTENSITY COULD
OVERCOME THIS...AND FRONTOGENETIC FORCING IS VERY STRONG AND NEARLY
UPRIGHT THROUGH THE ATMOSPHERE FROM LATE MORNING INTO EARLY
AFTERNOON. IF ALL SNOW...VSBYS TO 1/2SM OR LESS COULD OCCUR...RASN
PROBABLY 1-2SM...AND A BIT BETTER IF DOMINATED BY RA.

WHATEVER FALLS...CEILINGS SHOULD DROP INTO THE IFR/MVFR CATEGORIES
BETWEEN 12-15Z AT KRST AND 15-18Z AT KLSE. THESE LOW CEILINGS SHOULD
HOLD THROUGH WED MORNING.

CONFIDENCE HIGH IN PCPN OCCURING AND LOW CEILINGS...A BIT SHAKY IN
WHAT PCPN TYPE. NOTE THAT IF THE CHANGE OVER TO ALL SNOW IS THIS
MORNING...APPRECIABLE ACCUMULATIONS WOULD OCCUR...WITH 6 OR MORE
INCHES POSSIBLE. IT SHOULD BE A WET SNOW...SO DON/T EXPECT ANY
BLOWING/DRIFTING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 7 AM CDT
     WEDNESDAY FOR WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-
     WIZ042-WIZ043-WIZ044-WIZ053.

     WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 7 AM CDT
     WEDNESDAY FOR WIZ054-WIZ055.

MN...WINTER STORM WARNING UNTIL 7 AM CDT WEDNESDAY FOR MNZ079-MNZ086-
     MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

IA...WINTER WEATHER ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR IAZ008-
     IAZ009-IAZ010-IAZ011-IAZ018-IAZ019.

&&

SHORT/LONG TERM...DAS
AVIATION...RIECK
Hazardous weather outlook, Apr 19, 4:30 AM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
530 AM CDT TUE APR 19 2011

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-201000-
ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-
MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA-
530 AM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...INTO CENTRAL AND NORTH CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT TODAY AND TONIGHT.

WET...HEAVY SNOW ACCUMULATIONS OF 4 TO 9 INCHES ARE EXPECTED.
SNOWFALL RATES AROUND AN INCH PER HOUR COULD OCCUR...WHICH WOULD
LEAD TO QUICK SNOWFALL ACCUMULATIONS. THE HIGHEST SNOWFALL RATES AND
THE BULK OF THE ACCUMULATIONS WILL BE TODAY. SLEET MAY MIX IN AT
TIMES DURING THE AFTERNOON.

THE SNOW...AND HOW MUCH FALLS...IS HIGHLY DEPENDENT ON THE
TEMPERATURE PROFILE OF THE ATMOSPHERE. IF TEMPERATURES ARE JUST A
COUPLE DEGREES WARMER...A RAIN SNOW MIX...OR JUST RAIN...BECOMES
MORE LIKELY. SIGNIFICANT REDUCTIONS IN THE EXPECTED SNOW AMOUNTS
WOULD OBVIOUSLY OCCUR IN THIS SCENARIO.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FLOODING WILL REMAIN A CONCERN ALONG THE MISSISSIPPI RIVER THROUGH
APRIL. THOSE WITH INTERESTS ALONG THE MISSISSIPPI NEED TO MONITOR THE
LATEST RIVER STATEMENTS AND FLOOD FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SNOW REPORTS TODAY AND TONIGHT WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

WEBINAR IS SCHEDULED FOR 11 AM TODAY.

IAZ008>011-018-019-WIZ054-055-201000-
ALLAMAKEE-CHICKASAW-CRAWFORD-FLOYD-HOWARD-MITCHELL-RICHLAND-
WINNESHIEK-
530 AM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND
SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TODAY AND TONIGHT.

A RAIN SNOW MIX WILL CHANGE OVER TO MOSTLY SNOW THIS MORNING...WITH
SNOW CONTINUING INTO THE EARLY EVENING. THE SNOW WILL TAPER OFF AND
EXIT OVERNIGHT. SLEET MAY MIX IN AT TIMES THIS AFTERNOON AND EARLY
EVENING.

HOW QUICKLY THE PRECIPITATION CHANGES TO ALL SNOW WILL HAVE A LARGE
BEARING ON HOW MUCH SNOW FALLS...AND THERE IS SOME UNCERTAINTY WHEN
THIS WILL OCCUR. SNOW TOTALS OF 3 TO 6 INCHES AND SLEET ACCUMULATIONS
OF 1/10 TO 1/4 INCH ARE POSSIBLE. THE BULK OF THE SNOW WILL
FALL TODAY. HOWEVER...IF TEMPERATURES ARE JUST A COUPLE DEGREES
WARMER...A RAIN SNOW MIX...OR JUST RAIN...BECOMES MORE LIKELY.
SIGNIFICANT REDUCTIONS IN THE EXPECTED SNOW AMOUNTS WOULD OBVIOUSLY
OCCUR IN THIS SCENARIO.

A FEW RUMBLES OF THUNDER WILL BE POSSIBLE THIS AFTERNOON AND
EVENING.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FLOODING WILL REMAIN A CONCERN ALONG THE MISSISSIPPI RIVER THROUGH
APRIL. THOSE WITH INTERESTS ALONG THE MISSISSIPPI NEED TO MONITOR THE
LATEST RIVER STATEMENTS AND FLOOD FORECASTS.

.SPOTTER INFORMATION STATEMENT...

PRECIPITATION REPORTS TODAY AND TONIGHT WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

A WEBINAR IS SCHEDULED FOR 11 AM TODAY.

IAZ029-030-WIZ061-201000-
CLAYTON-FAYETTE-GRANT-
530 AM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A MIX OF RAIN...SLEET AND SNOW WILL SPREAD ACROSS THE AREA THIS
MORNING. THE PRECIPITATION WILL GRADUALLY TRANSITION TO ALL SNOW AND
SLEET BY LATE AFTERNOON. THE PRECIPITATION WILL TAPER OFF AND EXIT
EAST OVERNIGHT

HOW QUICKLY THE PRECIPITATION CHANGES TO ALL SNOW WILL HAVE A LARGE
BEARING ON HOW MUCH SNOW FALLS...AND THERE IS SOME UNCERTAINTY WHEN
THIS WILL OCCUR. THE BULK OF THE SNOW WOULD FALL LATE THIS AFTERNOON
AND EVENING...WITH ACCUMULATIONS OF A TRACE TO UP TO AN INCH
POSSIBLE. SLEET ACCUMULATIONS OF 1/10 OF AN INCH COULD OCCUR.

A FEW RUMBLES OF THUNDER WILL BE POSSIBLE THIS AFTERNOON AND
EVENING.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FLOODING WILL REMAIN A CONCERN ALONG THE MISSISSIPPI RIVER THROUGH
APRIL. THOSE WITH INTERESTS ALONG THE MISSISSIPPI NEED TO MONITOR THE
LATEST RIVER STATEMENTS AND FLOOD FORECASTS.

.SPOTTER INFORMATION STATEMENT...

PRECIPITATION REPORTS TODAY AND TONIGHT WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

WEBINAR IS SCHEDULED FOR 11 AM TODAY.

RIECK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Houston

When
April 19, 5:00 AM CST to 5:30 PM CST
Where
Houston forecast zone
Reported by
COOP Observer
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

An early spring snowstorm dropped some locally heavy snow across Houston County. Snowfall amounts generally were in the 4 to 6 inch range. The highest reported total was 6.7 inches south of Caledonia.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291609.